Alert archive / Minnesota / Areal Flood Warnings in 2011

Areal Flood Warning 6, NWS Twin Cities, MN

March 28, 20116 counties in Minnesota

NWS Twin Cities, MN issued this areal flood warning at Mar 28, 2011, 4:59 PM CDT for 6 counties in Minnesota. It was in force for 3 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2011, 4:59 PM CDT (21:59 UTC)
Expired
Mar 31, 2011, 5:00 PM CDT
In force
3 days
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
None

Counties Chippewa County, MN, Lac qui Parle County, MN, McLeod County, MN, Renville County, MN, Wright County, MN, Yellow Medicine County, MN

The radar

The Minneapolis radar (KMPX), 109 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2011-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2011-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1512 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

487 
WGUS43 KMPX 282159
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
459 PM CDT MON MAR 28 2011

MNC023-073-085-129-171-173-312200-
/O.NEW.KMPX.FA.W.0006.110328T2159Z-110331T2200Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WRIGHT MN-LAC QUI PARLE MN-CHIPPEWA MN-MCLEOD MN-YELLOW MEDICINE MN-
RENVILLE MN-
459 PM CDT MON MAR 28 2011

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* FLOOD WARNING FOR RAIN AND MELTING SNOW IN...
  LAC QUI PARLE COUNTY IN WEST CENTRAL MINNESOTA...
  MCLEOD COUNTY IN CENTRAL MINNESOTA...
  RENVILLE COUNTY IN CENTRAL MINNESOTA...
  WESTERN CHIPPEWA COUNTY IN WEST CENTRAL MINNESOTA...
  WRIGHT COUNTY IN CENTRAL MINNESOTA...
  YELLOW MEDICINE COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 500 PM CDT THURSDAY

* LOCAL EMERGENCY MANAGEMENT OFFICIALS CONTINUE TO REPORT HIGH WATER 
  IN NUMEROUS SMALL CREEKS AND STREAMS. THIS HIGH WATER WILL       
  SLOWLY RECEDE THROUGH THE COURSE OF THIS WEEK. ICE JAMS ARE 
  POSSIBLE ON AREA STREAMS AS MELTING TEMPERATURES RETURN WEDNESDAY. 
  SOME SPECIFIC CREEKS THAT HAVE BEEN REPORTED AT BANK FULL OR ARE 
  ALREADY OUT OF THEIR BANKS INCLUDE...
  
  -BUFFALO CREEK
  -SOUTH FORK OF THE CROW
  -NORTH FORK OF THE CROW
  -LAC QUI PARLE 
  -YELLOW MEDICINE 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED 
BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A 
FLOWING STREAM...EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 4527 9645 4515 9587 4489 9548 4489 9525
      4489 9450 4498 9449 4498 9426 4529 9426
      4542 9406 4525 9351 4497 9377 4498 9402
      4472 9402 4463 9449 4471 9463 4446 9464
      4470 9536 4454 9539 4464 9645 4475 9646

$$

MPG

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Mar 28, 3:23 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Mar 28, 3:23 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
323 PM CDT MON MAR 28 2011

.DISCUSSION...

THE CONFLUENT UPPER LEVEL FLOW PATTERN AND SURFACE HIGH PRESSURE SYSTEM
OVER THE UPPER MISSISSIPPI VALLEY WILL MOVE SLOWLY EASTWARD THIS WEEK.
THIS WILL EVENTUALLY ALLOW SHORT WAVE ENERGY INTO THE REGION WITH A
THREAT FOR PRECIPITATION ON THURSDAY AND FRIDAY. AT THIS POINT IN
TIME...THE LATE WEEK SYSTEM IS WEAK AND EMBEDDED IN NW FLOW. THEREFORE
THE QPF AMOUNTS ARE EXPECTED TO BE FROM A FEW HUNDREDTHS IN THE WI CWA
TO PERHAPS A QUARTER OF AN INCH FROM WEST CENTRAL THROUGH SOUTH CENTRAL
MN.

WITH THE SURFACE HIGH DEPARTING...LOW LEVEL TEMPERATURES WILL BE STEADILY
RISING. THIS WILL RESULT IN LOWS/HIGHS CLIMBING FROM 2-5 DEGREES PER
DAY THROUGH FRIDAY. THIS WILL BRING US BACK TO MORE SEASONAL TEMPERATURES
BY LATE IN THE WEEK AND WEEKEND.

A STRONGER SHORT WAVE IS FORECAST ACROSS THE REGION LATE IN THE
WEEKEND. THERE IS MUCH BETTER AGREEMENT WITH THIS FEATURE ON
TODAY'S 12Z MODEL RUNS. THE ECMWF HAS SPED UP CONSIDERABLY SHOWING
A TREND TOWARDS THE GFS SOLUTION. THIS RESULTS IN A LOW PRESSURE
SYSTEM AND ASSOCIATED COLD FRONT PASSING THROUGH DURING THE
AFTERNOON AND EVENING. THERE ARE SOME INDICATIONS THAT CONVECTION
MAY OCCUR WHICH WOULD ENHANCE THE PRECIPITATION EVENT. THIS IS
STILL ALONG WAYS OFF...WITH PLENTY OF TIME TO REFINE THE FORECAST.
HIGH PRESSURE AND BELOW NORMAL TEMPERATURES ARE FORECAST FOR THE
EARLY PART OF NEXT WEEK IN THE WAKE OF THIS SYSTEM.

&&

.HYDROLOGY...

A WARMING TREND WILL COMMENCE THIS WEEK WITH SNOW MELT PICKING UP
ON WEDNESDAY AND CONTINUING THROUGH THE WEEKEND. LOCAL SNOW LOSS
PREDICTOR SHOWING FROM 1.5 TO 2 INCH DROP EACH DAY FROM FRIDAY
THROUGH SUNDAY. TWO MAIN CHANCES FOR PRECIPITATION DURING THE
FORECAST CYCLE. THE FIRST IS THURSDAY INTO FRIDAY WHILE THE SECOND
IS SUNDAY INTO MONDAY. THE PRECIPITATION AMOUNTS FOR THURSDAY AND
FRIDAY ARE EXPECTED TO BE LIGHT AND A QUARTER OF AN INCH OR LESS.
THE PROBABILITY IS HIGHEST FOR THE QUARTER INCH OVER EASTERN SD
AND NW IA. HENCE...NOT TOO MUCH PRECIPITATION IS EXPECTED IN OUR
FA. THE SECOND SYSTEM FOR SUNDAY INTO MONDAY MAY CONTAIN
CONVECTION...ESPECIALLY OVER SOUTHERN MN...WHICH WOULD ENHANCE
PRECIPITATION AMOUNTS. THERE ARE SOME TIMING AND INTENSITY
DIFFERENCES AT THIS POINT...AND THIS SYSTEM WILL HAVE TO BE
MONITORED CLOSELY AS THE WEEK PROGRESSES.

&&

.AVIATION... /18Z TAF ISSUANCE/

A LARGE SFC RIDGE ACROSS THE EASTERN FA WILL CONTINUE TO FORCE
DRIER AIR AT LOW LEVELS ACROSS MUCH OF THE FA THRU THIS EVENING.
EVENTUALLY A STORM SYSTEM NEAR RAP WILL DRIFT TO THE SE AND
INCREASE SOME LOW LEVEL MOISTURE /MAINLY FOR RWF/ LATE TONIGHT/TUE
MORNING. HOWEVER...CEILINGS SHOULD REMAIN VFR...EVEN FOR RWF. WNDS
WILL REMAIN FROM THE E/SE THRU THE PERIOD AND MAINLY UNDER 8 KTS.
A FEW HIGHER WND SPDS ARND 10 KTS ARE POSSIBLE AT RWF WHICH WILL
BE CLOSER THE THE TIGHTER PRESSURE GRADIENT LATER TONIGHT.

MSP...NO AVIATION CONCERNS OVER THE NEXT 24-30 HRS AS HIGH
PRESSURE REMAINS IN CONTROL. LIGHT E/SE WNDS WILL BACK TO THE
E/ENE TONIGHT...THEN BACK TO THE SE BY MORNING. SPDS WILL REMAIN
BELOW 8 KTS. CEILINGS WILL LIKELY LOWER TO 9-11K BY 15Z/29.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/RAH/JLT
Hazardous weather outlook, Mar 28, 1:58 PM CDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
158 PM CDT MON MAR 28 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
291000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
158 PM CDT MON MAR 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND SOUTHERN MINNESOTA...AND WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREA RIVERS CONTINUE TO SEE FLOODING...SEE THE LATEST FLOOD
STATEMENTS FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RIVERS WILL REMAIN IN FLOOD THROUGH THE END OF THE WORK WEEK.
CONTINUE TO MONITOR FLOOD STATEMENTS FOR THE LATEST UPDATES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

RAH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 3:35 PM CDTAreal Flood WarningMPXBrown, Le Sueur, Nicollet, Redwood, Sibley, Watonwan72 hr

Nearby

Areal Flood Warnings in Minnesota, 2011Every areal flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.